Melatonin is a naturally produced hormone in the human body that helps with cardiac rhythms and is essential to general health. Several factors, such as excessive sunlight, may block its production. However, taking melatonin supplements shouldn’t be your first resort.
It can disrupt an individual’s circadian rhythms, called the sleep-wake cycle. It can also cause various side effects and cause bodily complications.
Is it Possible to Overdose on Melatonin?
Yes, it is possible to suffer from a melatonin overdose in your body. However, it can be challenging to determine the exact amount of Melatonin that’s dangerous. It is subjective as different individuals may have various reactions to the supplement.
So, an amount that may trigger an overdose in one person might be average for others. Let’s talk about melatonin production and intake in different age groups.
Young children should avoid using melatonin supplements unless the doctor recommends them. Again, the exact amount of Melatonin varies for each child, but doses between 1 mg and 5 mg may cause disruptions and seizures in children.
Adults have a higher tolerance, so melatonin amounts between 1 and 10 mg are safe for adults. No standard melatonin dosage exists, but doses above 30 mg can be dangerous for adults.
How should one use Melatonin Supplements?
A progressive increase in dosage is the best way to determine an ideal amount of Melatonin. You can start with 0.2 mg of melatonin dosage and increase it gradually.
Most melatonin supplement users claim that amounts between 2 and 5 mg are a safe starting dosage. But, individuals feeling discomfort or overdose symptoms should start from a lower dose.
What Factors matter for Overdose?
Melatonin supplement tolerance is a subjective matter as it varies for each person. The following are the most crucial factors that may determine your ability to withstand melatonin doses:
- Quality of melatonin supplements used
- Sensitivity to Melatonin
How to Determine Melatonin Overdose?
Melatonin supplements are complex because most supplement users do not know about overdose symptoms. Overdoses can have opposite side effects on the body. Higher melatonin amounts can disrupt sleep cycles, making it difficult for individuals to sleep.
The supplement overdose can also give nightmares and extremely vivid dreams during sleep. Other symptoms of melatonin overdose include:
- Joint pain
- Irritability or anxiety
Some users have also shown changes in their blood pressure because of melatonin supplements. In other cases, patients consuming calcium channel blockers may also experience lower melatonin production in their bodies.
It increases their need to consume melatonin supplements to maintain physical health. However, taking melatonin supplements without expert advice can be highly dangerous.
Melatonin overdose is a significant complication that might impact a person’s blood pressure, cardiac rhythms, and other bodily systems. It’s crucial to assess the factors for melatonin overdose and consume the supplements within the prescribed limits.
Overdosing Melatonin can cause sleep disruptions, heart attacks, and other health conditions. You can find more information about Melatonin on our site atRepose.
If you still face complications, you should consult a health professional and get a prescribed melatonin supplement dosage.